Massachusetts, 2008

Lightning Strikes in Massachusetts, January 11, 2008

January 11, 2008 · NWS BOX · 3 events in 3 counties and zones

Unusual winter thunderstorms produced cloud to ground lightning that caused several fires, one injury, and damage to trees and telephone poles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$27,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Unusual winter thunderstorms produced cloud to ground lightning that caused several fires, one injury, and damage to trees and telephone poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 11, 6:23 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jan 11, 6:23 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
623 AM EST FRI JAN 11 2008

.SYNOPSIS...
LOW PRES MOVING THROUGH THE GREAT LAKES BRINGS RAIN TODAY. HIGH
PRES FOLLOWS WITH DRY AND COOLER WEATHER SAT AND SUN. LOW PRES
WILL DEVELOP OFF THE MID ATLANTIC COAST SUN NIGHT AND SHOULD TRACK
SE OF NEW ENGLAND MON...BRINGING A PERIOD OF WINTRY PRECIPITATION AND
GUSTY NE WINDS. A TRAILING UPPER AIR DISTURBANCE WILL BRING A CHANCE
OF SNOW SHOWERS TUE...FOLLOWED BY SEASONABLY COLD HIGH PRES WED AND
THU.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FREEZING RAIN ADVISORY HAS BEEN CANCELED AS TEMPERATURES HAVE WARMED
ABOVE FREEZING ACROSS THE INTERIOR NORTHWEST. IN ADDITION ADDED MENTION
OF ISOLATED THUNDER THROUGHOUT THE FORECAST AREA THIS MORNING. MORE
FREQUENT STRIKES OCCURRING UPSTREAM IN SOUTHERN NEW JERSEY AT THIS
TIME.

A STRONG LOW LEVEL JET WILL FEED UP THE COASTAL PLAIN AND ACROSS CAPE
COD THIS AFTERNOON...WITH 65 KNOTS AT 925 MB. HOWEVER THIS IS
CONINCIDENT WITH AN INVERSION THAT SHOULD KEEP MOST OF THAT WIND
ALOFT. FIGURE HALF OF THE WIND MAY REACH THE SURFACE...THAT WOULD BE
AROUND 30 KNOTS WITH AN ISOLATED 35 KNOT GUST POSSIBLE. AT THIS TIME
NO WIND ADVISORY OVER LAND IS CONTEMPLATED...SURFACE PRESSURE
GRADIENT IS NOT THAT IMPRESSIVE AND MIXING WINDS AWAY FROM THE
INVERSION ARE 35 KNOTS OR LESS.

SURFACE OBS ALSO SHOW LIGHTNING AROUND NEW YORK CITY. THIS COMES IN
AN RELATIVE MAXIMUM AREA OF FALLING SURFACE PRESSURES. TOTAL TOTAL
VALUES ALONG THE SOUTH COAST AND THE OCEAN ARE 50+...SO THERE WOULD
SEEM TO BE ENOUGH INSTABILITY IF STRONG LIFT CAN BE GENERATED (MAYBE
ISENTROPIC LIFT OVER THE COLD INTERIOR AIR?). INITIAL CONCERN WOULD
BE ALONG THE SOUTH COAST AND THE WATERS...THEN LATER THE COLD FRONT
MAY SERVE AS A FOCUS. WE WILL INCLUDE ISOLATED THUNDER IN THE
FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
THE COLD FRONT SWINGS THROUGH THIS EVENING AROUND 5-6 PM IN THE WEST
AND 7-8 PM IN THE EAST. DRIER AIR IN THE WESTERLIES BEHING THE FRONT.
MOSGUIDE SKY VALUES ARE GENERALLY OVER 50 PERCENT WHICH SEEMS RATHER
HIGH. TIME SECTIONS SHOW SOME MOISTURE BELOW 900 MB BUT NO INVERSION
AND PLENTY OF SUBSIDENCE. THERE IS ALSO A MOIST LAYER ABOVE 500
MB...THIS WOULD BE MAINLY CIRRUS. WITH ALL THIS IN MIND...WE DROPPED
SKY COVER VALUES TO 25-40 PERCENT.

CONTINUED CIRRUS LAYER MOISTURE SATURDAY BUT PLENTY OF SUBSIDENCE
SHOULD DRY OUT MUCH OF THE AIRMASS. 900 MB TEMPS -2C TO -5C SHOULD
SUPPORT 40S...MAYBE A STRAY 50.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SATURDAY NIGHT AND SUNDAY...HIGH PRESSURE PREVAILS WITH DRY AND
SEASONABLY COOL AIR. EXPECT INCREASING AND THICKNENING CLOUDS SUNDAY
AS LOW PRESSURE TRACKS OFF THE MID ATLANTIC COAST.

SUNDAY NIGHT THROUGH MONDAY...00Z OPERATIONAL GFS...00Z ECMWF...00Z
CANADIAN GGEM HAVE ALL TRENDED EAST WITH A WEAKER SURFACE LOW
TRACKING SOUTH OF THE BENCHMARK. CONFIDENCE IS CURRENTLY LOW
REGARDING THE IMPACT OF THE DEVELOPING COASTAL LOW ACROSS THE
REGION. RECENTLY THERE WERE ONLY TWO GFS ENSEMBLE MEMBERS INDICATING
A SURFACE LOW TRACK JUST INSIDE THE BENCHMARK. GENERALLY RELIED ON
THE 12Z ECMWF AT THIS TIME AS A COMPROMISE SOLUTION FAVORED BY HPC.
DELIBERATED ABOUT LOWERING LIKELY POPS TO CHANCE...BUT GIVEN MODEL
INCONSISTENCY AND LACK OF AGREEMENT DECIDED TO STAY WITH PERSISTENCE.
ONCE THE PACIFIC ENERGY ASSOCIATED WITH THE DEVELOPING LOW MAKES
LANDFALL UNTIL AFTER 12Z THIS MORNING WE MAY BEGIN TO HAVE A BETTER
MODEL CONSENSUS. CURRENTLY USED THE 12Z ECMWF QPF AMOUNTS WHICH
YIELD LIGHT SNOWFALL ACCUMULATIONS WITH SNOW PERHAPS MIXING WITH RAIN
ALONG THE SOUTH COAST.

MONDAY NIGHT THROUGH TUESDAY NIGHT...AN UPPER LEVEL TROUGH IS EXPECTED
TO CROSS THE REGION WITH A CHANCE OF SNOW SHOWERS.

WEDNESDAY...A NORTHWEST FLOW OF DRY AND SEASONABLY COLD AIR EXPECTED.

THURSDAY...A COLD FRONT APPROACHES FROM THE WEST WITH SECONDARY LOW
PRESSURE FORMING ALONG THE MID ATLANTIC COAST. THERE ARE TIMING
DIFFERENCES BETWEEN THE GFS AND ECMWF BUT DECIDED TO INCLUDE A LOW
CHANCE POP LATE IN THE DAY AND AT NIGHT.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
VFR CLOUDS MOST OF THE REGION WITH MVFR MOVING INTO SOUTHWEST
CONNECTICUT. EXPECT MVFR TO IFR CIGS MOVING IN THIS MORNING WITH AT
LEAST MVFR VSBYS IN RAINDURING THE DAY...AND OCCASIONAL IFR VSBYS IN
HEAVIER SHOWERS ESPECIALLY THIS AFTERNOON. STRONG LOW LEVEL WIND
DEVELOPS ALOFT OVER THE COASTAL PLAIN...THIS SHOULD CREATE LOW LEVEL
WIND SHEAR OVER THE CAPE AND ISLANDS AND POSSIBLY NORTHWEST TO PVD
AND BOS. ISOLATED THUNDERSTORMS ALSO A POSSIBILITY WITH FOCUS ON THE
COASTAL PLAIN/CAPE/ISLANDS AREA.

CONDITIONS IMPROVE THIS EVENING WITH COLD FRONTAL PASSAGE AND A WIND
SHIFT TO WEST. VFR RETURNS 7 PM TO MIDNIGHT. VFR THROUGH THE DAY
SATURDAY.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

SATURDAY NIGHT THROUGH SUNDAY...VFR.

SUNDAY NIGHT THROUGH MONDAY...A COASTAL LOW WILL LIKELY BRING A PERIOD
OF MVFR/IFR CEILINGS AND VSBYS TO A PORTION OF THE REGION WITH SNOW
AND OR RAIN LIKELY. NE WIND GUSTS TO 35 KT ALONG THE COAST...ESPECIALLY
THE CAPE.

MONDAY NIGHT AND TUESDAY...AN UPPER AIR DISTURBANCE WILL BRING AREAS
MVFR VSBYS AND CEILINGS IN SCATTERED SNOW SHOWERS.

&&

.MARINE...
INCREASING PRESSURE GRADIENT WILL BRING INCREASING WIND TODAY
ESPECIALLY IN THE AFTERNOON. SMALL CRAFT CONDITIONS EXPECTED IN WIND
AND WIND DRIVEN SEAS. STRONG WINDS ALOFT WILL MOVE ACROSS THE WATERS
THIS AFTERNOON AND EVENING...SPEEDS OF 65 KNOTS AT THE CORE. A STIFF
TEMPERATURE INVERSION SHOULD KEEP MUCH OF THIS WIND ALOFT...BUT WE
ARE EXPECTING AS MUCH AS 50 PERCENT TO BREAK THROUGH TO THE SURFACE
ESPECIALLY IN ANY SHOWERS OR ISOLATED TSTMS. SO GUSTS TO 30 KNOTS ARE
EXPECTED...EVEN AN ISOLATED GUST TO NEAR 35 KNOTS.

WINDS WILL DIMINISH LATER TONIGHT AND CONTINUE TO DIMINISH SATURDAY.
SEAS WILL BUILD TO NEAR 10 FEET IN THE SOUTHERN WATERS THIS AFTERNOON
AND EVENING IN THE SUSTAINED SOUTH FLOW. THE WIND WILL THEN SHIFT
EARLY TONIGHT AS A COLD FRONT MOVES THROUGH...AND THE SUBSEQUENT WEST
WIND WILL DRIVE THE HIGHER SEAS SEAWARD OF THE COASTAL WATERS. 5 FOOT
SEAS WILL DIMINISH BY SATURDAY MORNING OVER THE INNER WATERS...BUT LOOK
TO LINGER IN THE OUTER WATERS MUCH OF SATURDAY. SMALL CRAFT ADVISORY
FOR MUCH OF THIS PERIOD.

OUTLOOK...SATURDAY NIGHT THROUGH MONDAY...

SATURDAY NIGHT AND SUNDAY...LEFTOVER SEAS ABOVE 5 FEET WILL SUBSIDE.

SUNDAY NIGHT THROUGH MONDAY...A COASTAL LOW WILL LIKELY BRING A
PERIOD OF GALE FORCE WIND GUSTS TO 35 KT AND HIGH SEAS 10-15 FT.

MONDAY NIGHT AND TUESDAY....WINDS AND SEAS GRADUALLY SUBSIDE AS THE
LOW PULLS AWAY.

&&

.HYDROLOGY...
RAINFALL OF 0.50 TO 1.00 INCH IS EXPECTED TODAY AND THIS EVENING.
FLOOD GUIDENCE IS MUCH HIGHER THAN THIS...SO RIVER AND AREAL FLOODING
IS NOT A CONCERN. SOME HEAVIER DOWNPOURS MAY PRODUCE LOCAL
STREET/URBAN FLOODING...ESPECIALLY IN AREAS WHERE THE SNOWPACK
LINGERS. AT THIS TIME THERE IS NOT ENOUGH FLOODING THREAT TO GO WITH
A WATCH.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST SATURDAY FOR ANZ231>234.
     SMALL CRAFT ADVISORY UNTIL 9 PM EST THIS EVENING FOR ANZ230-
     236.
     SMALL CRAFT ADVISORY UNTIL 5 PM EST SATURDAY FOR ANZ235-237-
     250-254-255.

&&

SYNOPSIS...WTB
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...STRAUSS
AVIATION...WTB/STRAUSS
MARINE...WTB/STRAUSS
HYDROLOGY...
Hazardous weather outlook, Jan 11, 7:12 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
712 AM EST FRI JAN 11 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-121215-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
712 AM EST FRI JAN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

POOR DRAINAGE SNOWMELT AND RAINFALL RELATED FLOODING IS POSSIBLE
THIS AFTERNOON.

ISOLATED THUNDERSTORMS TODAY. ONE OR TWO MAY BE ACCOMPANIED BY GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SIGNIFICANT WINTER STORM MAY AFFECT SOUTHERN NEW ENGLAND SUNDAY
NIGHT AND MONDAY MORNING AS LOW PRESSURE PASSES SE OF NANTUCKET.
LIGHT SNOW AND/OR RAIN SHOULD BEGIN TO OVERSPREAD THE REGION FROM
SOUTH TO NORTH BY EARLY SUNDAY EVENING. THE PRECIPITATION MAY BECOME
HEAVY AT TIMES SUNDAY NIGHT INTO MONDAY MORNING IN THE FORM OF SNOW.
THERE IS STILL CONSIDERABLE UNCERTAINTY IN THE FORECAST TRACK AND
INTENSITY OF THE STORM. HOWEVER...CONFIDENCE REMAINS THAT A PLOWABLE
SNOWFALL SHOULD OCCUR FOR MUCH OF SOUTHERN NEW ENGLAND. WE WANT TO
RAISE AWARENESS TO THE FACT THAT WHILE IT/S NOT A CERTAINTY....THE
MONDAY MORNING RUSH HOUR COULD VERY WELL BE ADVERSELY AFFECTED WITH
SNOW COVERED ROADS AND LOW VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY SUNDAY NIGHT INTO MONDAY.

ANZ230>237-250-254-255-121215-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
712 AM EST FRI JAN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS TODAY. ONE OR TWO MAY BE ACCOMPANIED BY GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A LOW PROBABILITY FOR A SOUTHERLY GALE FRIDAY AFTERNOON.

LOW PRESSURE WILL MOVE UP THE COAST SUNDAY NIGHT INTO MONDAY...
PASSING OF SE OF NANTUCKET MONDAY MORNING. THE EXACT TRACK AND RATE
OF INTENSIFICATION WILL ULTIMATELY DETERMINE THE EFFECTS TO THE
COASTAL WATERS. RIGHT NOW...IT APPEARS AS THOUGH EASTERLY GALE FORCE
WINDS WILL OCCUR AHEAD OF THE STORM SUNDAY NIGHT...THEN SWITCH TO A
NORTHWESTERLY GALE MONDAY AS THE STORM DEPARTS. SEAS WILL RISE TO
BETWEEN 10 TO 15 FT ON THE OUTER WATERS. MARINERS SHOULD KEEP A
CLOSE EYE ON THE SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Boston radar (KBOX), 25 km away, was scanning. The volume nearest the first event began at 13:52 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Plymouth

When
January 11, 8:55 AM EST
Where
Plymouth County, Hanson
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.070, -70.880

In Hanson, lightning strikes shattered telephone poles and put a hole in the road, as well as knocking out power to a number of locations.

Lightning, Barnstable

When
January 11, 12:00 PM EST
Where
Barnstable County, Sandwich
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.750, -70.500

Lightning struck the Oak Ridge School in Sandwich, Massachusetts. Students were evacuated while firefighters made sure the lightning didn't start a fire, then returned to class.

Lightning, Middlesex

When
January 11, 2:00 PM EST
Where
Middlesex County, Marlborough
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.350, -71.550

A restaurant in Marlboro was struck by lightning, starting a fire. The fire was contained to the roof but damages were enough that the restaurant was shut down. One of the restaurant patrons reported being struck by the lightning bolt and was taken by ambulance to the local hospital. No additional information was available about the victim.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75706, 75241, 75705.